Winter Storm, Andrew
- When
- January 4, 6:00 AM CST to 11:00 AM CST
- Where
- Andrew forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.984, -94.802 (the zone’s center; the record gives no point)
A winter storm produced 6 to 7 inches of snow across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A winter storm produced 6 to 7 inches of snow across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 4, 5:10 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 510 AM CST SUN JAN 4 2004 .DISCUSSION... PRECIPITATION TYPE AND TIMING ARE THE MAIN HURTLE THIS MORNING. SATELLITE AND PROFILER OBSERVATIONS INDICATE THAT THE SHORT WAVE MOVING THROUGH THE CENTRAL PLAINS IS BEGINNING TO PUSH THE 850 MB LOW EAST NORTHEAST OUT OF SOUTHWEST KANSAS INTO WEST CENTRAL MISSOURI ALONG THE SHEAR AXIS. THE EXTREME NORTHEAST CORNER OF KANSAS AND MISSOURI IOWA BORDER AREAS ARE THE LOCATIONS THAT HAVE RECEIVE SNOW SO FAR. LOCATIONS FROM NORTH OF KANSAS CITY TO MACON HAVE HAD A HARD TIME CHANGING FROM RAIN TO SNOW AS THE LOW CONTINUES TO STEER STRONG WARM SOUTHWEST WINDS ACROSS THE AREA. AREAS FARTHER SOUTH HAVE HAD CONVECTIVE SHOWERS THIS MORNING AS ISENTROPIC LIFT TAKES OFF IN THE WARM SECTOR. SURFACE TEMPS ARE AT OR BELLOW FREEZING IN MOST SECTIONS OF CENTRAL AND WESTERN MISSOURI...BUT ICE ACCUMULATIONS HAVE BEEN LIGHT SO FAR. THE LOW WILL CONTINUE TO TRACK EAST NORTHEAST ALONG THE SHEAR AXIS THIS MORNING RIGHT ACROSS THE KANSAS CITY METRO. PRECIPITATION SHOULD TAPPER OFF AS THE LOW WORKS IN. THE SHORT WAVE DRIVING THIS WEATHER IS AN OPEN WAVE...SO WRAP AROUND PRECIP SHOULD BE MINIMAL FOR LOCATIONS FROM KANSAS CITY SOUTH THIS AFTERNOON. THOUGH FREEZING DRIZZLE IS NOT OUT OF THE QUESTING...HENCE THE ADVISORIES WILL CONTINUE INTO THE AFTERNOON HOURS FOR NOW. FOR CENTRAL MISSOURI THE MODEL SOUNDINGS CONTINUE TO INDICATE JUST ENOUGH WARM AIR MIXING IN ALOFT TO KEEP PRECIP TYPES AS FREEZING RAIN AND SLEET UNTIL THE PRECIPITATION SHUTS OFF THIS AFTERNOON. SINCE TOTAL ICE ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW A QUARTER OF AN INCH....WE WILL ALLOW THE ADVISORIES TO STAND. FARTHER NORTH...ALONG THE MISSOURI IOWA BORDER...ISENTROPIC LIFT AHEAD OF THE LIFTING WAVE WILL HELP ADD TO SNOWFALL ALREADY RECEIVED UP THERE. RADAR TRENDS REINFORCE THE PERCEPTION THAT THE HEAVY SNOW BAND WILL REMAIN WELL CONFINED TO THE NORTH MOST TWO TIERS OF COUNTIES IN MISSOURI. THE TIMING OF THE LOW CONTINUES TO INDICATE THE SNOW WILL STOP THIS AFTERNOON. CUTTER && .PREVIOUS DISCUSSION... 1119 PM... ADDED AN ADVISORY TO THE SOUTHWEST CORNER OF FORECAST AREA. WATCHING AREA OF CONVECTION DEVELOPING IN SOUTHEAST KANSAS IN AREA WHERE MID LEVEL LAPSE RATES INCREASE AND SUPPORT FROM RIGHT ENTRANCE REGION OF UPPER JET ARE FOCUSED. EXPECT RAIN TO INCREASE ACROSS AREAS SOUTH OF KANSAS CITY INTO CENTRAL MISSOURI OVERNIGHT. EXTREME SOUTHERN FRINGES MIGHT EVEN HAVE A LITTLE THUNDER. TEMPERATURES WILL BE TRICKY...WITH SURFACE READINGS EXPECTED TO GET DOWN TO AROUND OR JUST BELOW FREEZING OVERNIGHT. THUS ICING MAY TAKE A WHILE TO GET GOING...SO HOPEFULLY THE HEAVIER RAIN DURING THE EARLY MORNING HOURS WILL NOT PRODUCE MUCH OF AN ICING PROBLEM. WILL NEED TO WATCH HOWEVER...AND AN UPGRADE TO A WARNING NOT OUT OF THE QUESTION. ALREADY HAVE A COUPLE OF INCHES OF SNOW IN NORTHWEST MISSOURI WHERE WE HAVE BEEN GETTING SNOW THIS EVENING. WARNING CRITERIA OF 6 INCHES STILL LOOKS POSSIBLE IN NORTHERN MISSOURI SO WILL LEAVE WARNING INTACT. AREAS BETWEEN THE CONVECTION TO THE SOUTH AND THE SNOW TO THE NORTH ARE EXPECTED TO FILL IN AS WELL AS UPPER SYSTEM GETS CLOSER. SHOULD BE A REAL MIXED BAG OF PRECIPITATION IN THOSE AREAS SOUNDINGS SHOW THE POTENTIAL OF A WARM NOSE THAT MAY PRODUCE FREEZING RAIN OR SLEET FOR A TIME BEFORE COLD ENOUGH AIR TAKES HOLD SUNDAY MORNING TO CHANGE TO ALL SNOW. LOOKING DOUBTFUL ON FORECAST SOUNDINGS THAT CENTRAL MISSOURI...MAINLY SOUTH OF THE MISSOURI RIVER WILL SEE ANY SNOW AT ALL BEFORE PRECIPITATION ENDS SUNDAY AFTERNOON. PC && 515 PM... MADE A COUPLE OF MINOR CHANGES IN THE SHORT TERM SINCE LAST UPDATE. HAVE DECIDED TO HOIST A WINTER WEATHER ADVISORY IN PETTIS AND COOPER COUNTIES ALSO. TEMPERATURE PROFILES STILL SHOW A PROLONGED PERIOD OF ICE POSSIBLE...MAINLY AFTER 3 AM WITH GROUND TEMPERATURES RIGHT AROUND FREEZING. MAY BE OVERPASS/TREE/POWERLINES THAT SEE ACCUMULATIONS INSTEAD OF WARM GROUND/ROADS BUT SOME ACCUMULATION IS POSSIBLE. ETA QPF WAS MUCH HIGHER IN SOUTHERN CWA...AND HAVE GONE CLOSER TO GFS. ICE SHOULD BE UNDER A 1/4 INCH. OTHERWISE...REST OF WINTRY WEATHER FORECAST FROM EARLY THIS AFTERNOON ISSUANCE IS ON TRACK. USING A COMPROMISE OF ETA/GFS FOR TRACK OF THE LOW. COLD AIR IN PLACE FOR ALL FROZEN PRECIPITATION IN THE NORTH...GOOD QS/CONVERGENCE OF Q VECTORS ESPECIALLY IN NORTHWEST CORNER OF CWA SO WE ARE NOT WANTING FOR LIFT. WITH WAA CONTINUING AT MIDLEVELS...SOME CONCERN WITH LOCATION OF CHANGEOVER. STILL LOOKING AT HIGHWAY 36 TO I-70 AS TRANSITION ZONE. HWY 36 WILL SEE MORE SNOW THAN FARTHER SOUTH...REACHING CRITICAL THICKNESS SOONER. TEMPERATURE PROFILES THE BIGGEST CONCERN WITH THIS FORECAST. WILL BE MONITORING AS EVENT PROGRESSES. AS FAR AS TEMPERATURES GO...HAVE LOWERED A BIT FOR TONIGHT AND TOMORROW. SHOULD SEE GOOD CAA AT SURFACE CONTINUE WITH A SLOW FALL TONIGHT AND LITTLE TO NO DIURNAL RANGE ON SUNDAY. FOR THE REST OF THE FORECAST...LOW TEMPERATURES OVERNIGHT SUNDAY INTO MONDAY WILL LIKELY BE IN THE SINGLE DIGITS ACROSS FAR NORTHERN MISSOURI WHERE TONIGHTS SYSTEM IS EXPECTED TO PRODUCE THE GREATEST SNOWFALL AMOUNTS. SURFACE HIGH PRESSURE WILL THEN SETTLE INTO THE REGION DURING THE DAY MONDAY WITH THE COLD AIRMASS REMAINING IN PLACE THROUGH MOST OF NEXT WEEK. THERE IS A CHANCE OF PRECIPITATION FOR NORTHERN/NORTHEAST SECTIONS ON THURSDAY WITH INCREASED MOISTURE RETURN AND A SLIGHT WARM ADVECTION REGIME SETTING UP. BECAUSE OF A STRONG UPPER RIDGE OVER THE WESTERN STATES AND A BLOCKING HIGH SOUTH OF ALASKA...AGREE WITH THE 00Z GFS TAKING TO AT LEAST SATURDAY TO BRING THE NEXT SIGNIFICANT COLD FRONT ACROSS THE AREA AS A MID/UPPER TROUGH DROPS SOUTHEAST TOWARD THE AREA FROM OVER THE NORTHERN PLAINS. HAVE INTRODUCED PRECIPITATION CHANCES FOR SATURDAY IN REGARD TO THIS SYSTEM. LVQ/STOFLET 1248 PM... SENDING OUT AN EARLY UPDATE. HAVE DECIDED TO UPGRADE NORTHERN TIER OF COUNTIES FROM A WW ADVISORY TO A WINTER STORM WARNING. LOOKS LIKE THE ETA IS COMING INTO LINE WITH THE GFS AS FAR AS SURFACE TEMPERATURES. AM CONCERNED THE MODELS ARE UNDERESTIMATING THE TREMENDOUS MOISTURE ADVECTION AS FAR AS QPF/S GO. LOOKING AT PRECIPITABLE WATERS...QPFS SEEM LOW. THINK NORTHWEST CORNER WILL SEE 6 TO 8 OF SNOW. NORTHEAST CORNER OF MO A LITTLE LOWER 4-7. MESO ETA SOUNDINGS SHOW AN EXTENDED PERIOD OF SLEET WITH THE WARM LAYER AROUND 800 MB IN THE NORTHER. SO WILL STILL HAVE A MESS OVER THERE. HAVE ALSO EXTENDED THE ADVISORY FARTHER SOUTH ALONG THE I70 CORRIDOR. CURRENT TEMPS ARE COOLER THAN PREVIOUSLY THOUGHT...WITH CAA STILL COMING IN. THIS WILL GIVE US LESS OF A TEMP RANGE TO FALL THROUGH BEFORE FREEZING RAIN STARTS. EVEN WITH MODELS POSSIBLY UNDERESTIMATING QPF...AM NOT ANTICIPATING HIGH AMOUNTS RIGHT NOW. LOOKS LIKE PRECIP WILL START AS RAIN...CHANGE TO FREEZING RAIN...THEN AS THE LAYER COOLS...SOME SLEET. FINALLY ENDING AS SNOW IN THE MORNING...BUT AMOUNTS SHOULD BE MINIMAL OF ALL TYPES. WILL CONTINUE TO MONITOR EVOLUTION OF THIS...IF AMOUNTS ARE HIGHER MAY NEED TO UPGRADE. HAVE NOT INCLUDED ANY HEADLINES FOR EXTREME SOUTHERN ZONES FOR NOW...LOOKS LIKE SURFACE TEMPERATURES WILL STAY WARMER FOR MUCH OF THE NIGHT (DMO IN THE 40S RIGHT NOW). ARE ALSO LOOKING AT WARM GROUND FROM PREVIOUS DAYS NEAR RECORD HIGHS WHICH WILL HELP. LVQ .PREVIOUS DISCUSSION... 502 AM... THE FOCUS FOR THIS MORNINGS FORECAST IS ON THE TYPE OF WINTER WEATHER EXPECTED LATE TONIGHT THROUGH SUNDAY. SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW US A SHORT WAVE LIFTING THROUGH THE UPPER GREAT LAKES THIS MORNING WHICH HAS DRAGGED A COLD FRONT THROUGH THE FORECAST AREA OVERNIGHT. A SURFACE LOW ON THE TAIL END OF THE FRONT...IN THE TEXAS OKLAHOMA PANHANDLE...IS HELPING DRAW THE COLD AIR BEHIND THE FRONT SOUTH INTO WEST KANSAS...AND THEREBY KEEPING IT OUT OF EXTREME EAST KANSAS AND NORTHERN MISSOURI. FARTHER WEST OVER THE SIERRA NEVADA MOUNTAIN RANGE IS THE SHORT WAVE THAT WILL EJECT THROUGH THE CENTRAL PLAINS LATER TODAY AND BRING WINTER WEATHER TO MOST OF THE FORECAST AREA. IN GENERAL THE ETA AND GFS CONTINUE TO CONVERGE TOWARD EACH OTHER. EXPECTATIONS ARE THE SHORT WAVE MOVING OUT OF THE SOUTHWEST WILL SPIN UP ANOTHER SURFACE LOW THIS AFTERNOON...THAT WILL THEN TRACK THROUGH SOUTHERN MISSOURI SUNDAY. THE DIFFICULTY COMES IN DETERMINING THE PRECIPITATION TYPES AND AMOUNTS. THE ETA MODEL IS TRADITIONALLY THE MODEL TO GO WITH IN A SITUATION WHERE A SHALLOW COLD LAYER IS INVOLVED...AS THE GFS FAILS TO COOL OFF THE LOWEST LAYERS SUFFICIENTLY. HOWEVER...IN THIS CASE I AM LEFT WONDERING IF THE ETA SOUNDINGS ARE PRODUCING SURFACE TEMPERATURES TOO COOL. A NORTHEAST WIND IS SETTING UP ACROSS THE FORECAST AREA FOR TODAY AND TONIGHT...AND ITS NOT PROGGED TO BACK TO THE NORTH UNTIL SUNDAY MORNING. A NORTHEAST WIND IS NOT A GOOD COLD AIR ADVECTION WIND FOR MOST OF MISSOURI OR EAST KANSAS. THE ONLY AREAS I EXPECT TO COOL FAST ENOUGH TO SEE ACCUMULATING SNOW BEFORE MIDNIGHT WOULD BE THE FAR NORTHWEST CORNER OF MISSOURI. A COMBINATION OF RAIN...FREEZING RAIN AND SLEET ARE EXPECTED OVER THE REMAINDER OF THE REGION BEFORE MIDNIGHT. I THINK THE MOST LIKELY SCENARIOS FOR PRECIP TRANSITION WILL FOLLOW A PROGRESSION OF RAIN TO SLEET TO SNOW FOR AREAS FROM ST JOSEPH AND MOUND CITY TO KIRKSVILLE AND MOBERLY TONIGHT THROUGH SUNDAY MORNING. THE REASONING IS THAT AS THE 850 MB LOW SLIDE ALONG THIS PATH SYNOPTIC AND DIABATIC COOLING EFFECTS WILL DROP THE TEMPERATURE IN THE AIR COLUMN QUICKLY ENOUGH TO OUTPACE THE COOLING SURFACE TEMPS...HENCE BYPASSING FREEZING RAIN. MY MAIN CONCERN IS THAT PRECIPITATION IN CENTRAL MISSOURI WILL COME TO AN END BEFORE TEMPERATURES COOL ENOUGH TO PRODUCE ANY FREEZING PRECIP. SO I HAVE TRIMMED SNOW OUT THE CENTRAL MISSOURI COUNTIES IN FAVOR OF FREEZING RAIN AND SLEET BY THE END OF THE EVENT SUNDAY AFTERNOON. THE DAY CREW WILL WANT TO TAKE A CLOSE LOOK AT THE POSSIBILITY OF GOING WITH ONLY RAIN IN THOSE AREAS. FOR THE NORTHERN THIRD OF THE FORECAST AREA I HAVE KICKED THE WINTER WEATHER WATCH OVER TO A WINTER WEATHER ADVISORY. THE HEAVIEST SNOWFALL TOTALS LOOK TO BE NORTH OF THE MISSOURI IOWA BORDER. FOR THE NORTHERNMOST TIERS OF MISSOURI COUNTIES MY EXPECTATION IS THAT THE ADVISORY WILL VERIFY ON THE STRENGTH OF SNOWFALL TOTALS (ANYWHERE FROM 3 TO 5 INCHES)...WITH ONLY MINOR AMOUNTS OF SLEET MIXED IN. FARTHER SOUTH...ALONG THE MISSOURI HIGHWAY 36 CORRIDOR FORM ST JOSEPH TO MACON...A MORE MIXED BAG OF PRECIP WOULD PREVAIL. ONE HALF TO ONE INCH OF SLEET COULD ACCUMULATE BEFORE A TRANSITION TO SNOW IN THE EARLY SUNDAY MORNING HOURS OCCURS. STILL FARTHER SOUTH I HAVE BIG CONCERNS THAT THE WARM TEMPS WILL PREVENT ENOUGH ACCUMULATION OF ANY FREEZING TYPE OF PRECIP TO WARRANT AN ADVISORY AT THIS TIME. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...WINTER WEATHER ADVISORY UNTIL 400 PM CST TODAY FOR ZONES KSZ025...KSZ102. MO...WINTER STORM WARNING UNTIL 400 PM CST SUNDAY FOR ZONES MOZ001>005...MOZ011>012. WINTER WEATHER ADVISORY UNTIL 400 PM CST SUNDAY FOR ZONES MOZ014...MOZ022>025...MOZ030>033...MOZ038>040. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 536 AM CST SUN JAN 4 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT TODAY FOR AREAS ACROSS FAR NORTHERN MISSOURI...NORTH OF A LINE FROM ST JOSEPH...TO TRENTON...TO KIRKSVILLE. 2 TO 4 INCHES OF SNOW HAS ALREADY FALLEN ON THE GROUND...AND ANOTHER 2 TO 4 INCHES EXPECTED THROUGH THE AFTERNOON HOURS. THE HEAVIEST BAND OF SNOW WILL REMAIN ALONG THE MISSOURI IOWA BORDER TODAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ACROSS PORTIONS OF EXTREME EASTERN KANSAS...NORTH CENTRAL AND CENTRAL MISSOURI...ALONG AND SOUTH OF STATE HIGHWAY 36. FOR LOCATIONS BETWEEN HIGHWAY 36 AND INTERSTATE 70 A MIXED BAG OF PRECIPITATION IS EXPECTED AS FREEZING RAIN AND SLEET CAN BE EXPECTED TO CONTINUE INTO THE MID MORNING HOURS BEFORE CHANGING OVER TO SNOW. ONLY LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED AT BEST...BUT WITH THE COMBINATION OF FREEZING RAIN AND SLEET TRAVEL IS EXPECTED TO BE TREACHEROUS. FOR LOCATIONS SOUTH OF INTERSTATE 70 FREEZING RAIN...DRIZZLE AND SLEET WILL BE THE MAIN CONCERNS THROUGH THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED AFTER TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT THE ON FREEZING PRECIPITATION AS WELL AS SNOWFALL AMOUNTS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384304, 5384305, 5384306, 5384307.